Sleepless Nights: Are They Caused by Hyper-Thyroid (Graves Disease) or Menopause Maybe?

For the last week, my sleep has gotten more and more restless.

It’s not from alcohol. No booze Sunday through Wednesday; 1.5 beers Thursday; nothing Friday; made up for it Saturday with a half-bottle of wine, maybe more, don’t know, depends on how much of it my friend drank. The only night I slept well? Saturday. Go figure. (Alcohol may put you to sleep, but tends to make you wake up after about four hours as your body fights back from the sedation.)

I did have a little extra caffeine Thursday–one cup of Yerba Mate tea, but that doesn’t explain the other days.

I did eat chocolate and drink decaffeinated tea Monday through Wednesday, but I did that, too, on Saturday, my day of good sleep.

And last night, Sunday, was the worst. I dined chez friends’ and had two glasses of wine and a half-cup of coffee. I don’t know why these people use caffeinated coffee after dinner. Next time I go, I’ll take a pound of good-quality decaf.

I pay $6.95 a pound for the coffee pictured above, Jeremiah’s Pick, at my local green grocer Monterrey Market. The same coffee from Amazon costs $8.96 per pound ($16.80 for 30 ounces), still a good deal. (Run your mouse over the image for purchase information.)

This half-cup of coffee was enough to cause me, as I lay in bed trying to sleep, a minor bout of caffeine-induced tinnitus. I knew better when I drank it, but I thought I’d been so good lately, caffeine-wise, that I’d get away with it. So not.

It’s very annoying, to be in bed at night and wakeful, hour after hour.

Sleeplessness is one of the symptoms of hyper-thyroid (Graves Disease).

It’s also a symptom of menopause. Hmm. I’ve been feeling warm, suddenly, from time to time. Maybe that’s the problem.

One smashing comment for this post.

  1. Jhonn Said:

    There is no cure for tinnitus and there are many reasons a person can develop tinnitus. There are some things that you can try to resolve it. An over-the-counter vitamin, Niacin, can be taken to increase blood flow and possibly control tinnitus. Tinnitus is basically a problem where you hear all the internal noise that your body is making. If your hearing is diminished a hearing aid may reduce the tinnitus.

    Rosalie responds: I like the idea of trying Niacin. It’s a B vitamin which, I think, dilates the blood vessels, so you should check with your doctor before you take it, especially if you’re taking medicine for high blood pressure. I, personally, wouldn’t describe tinnitus as a “problem where you hear your body’s internal noise.” For me, my tinnitus is the noise. I agree with Pels’s last comment, that a hearing aid may reduce the tinnitus–then the tinnitus wouldn’t be the only thing you’re hearing!

Leave a Comment

*
To prove you're a person (not a spam script), type the security text shown in the picture. Click here to regenerate some new text.
Click to hear an audio file of the anti-spam word

Health Tip
People with tinnitus are found to have lower levels of zinc and B-12. Get yours in a B-Complex plus Zinc and Vitamin C
SITE SEARCH
Health Tip
Hyper-thyroid can cause tinnitus, even before a hormone imbalance is detected. Vitamin D helps your body regulate thyroid. Get it naturally from
Cod Liver Oil


Information in these pages is not a substitute for visiting your doctor
and is not intended as medical advice.


Copyright 2007-2008 Rosalie Ross. All rights reserved.
Permission to reprint in any form granted provided proper attribution is included.

tinnitus-free.com is proudly powered by WordPress 2.1.3.
Theme designed by Solostream Global Media and mutilated by Rosalie.
XHTML | CSS | RSS Feed